Polydrug abuse by intravenous use of heroin and tropicamide-containing eyedrops

Spagnolo, Primavera A, Badiani, Aldo and Nencini, Paolo (2013) Polydrug abuse by intravenous use of heroin and tropicamide-containing eyedrops. Clinical neuropharmacology, 36 (3). pp. 100-101. ISSN 0362-5664

[img] PDF - Published Version
Restricted to SRO admin only

Download (209kB)

Abstract

BACKGROUND

Drug abuse is rarely limited to a single substance; polydrug use is the norm rather than the exception. In many cases, the misuse of potentially psychoactive substances can lead to serious intoxications and results in addictive behavior.

CASE DESCRIPTION

A 22-year-old heroin-addicted woman presented in our clinic reporting a 2-year history of intravenous injection of an eyedrop solution containing 1% tropicamide, an antimuscarinic agent. She reported injecting tropicamide because it attenuated symptoms and signs of opiate withdrawal and it also has hallucinogenic and euphorigenic effects. Despite the large amounts (up to 1.5 g), the rapidity of injection, and the long-term use, tropicamide was relatively well tolerated, without life-threatening consequences.An outpatient detoxification program was performed without any sign or symptom caused by discontinuing tropicamide.

CONCLUSIONS

The present case claims a role for pharmacological interactions, in addition to rewarding effects, in influencing drug association in polyabuse pattern. Moreover, this case underlines the need for physicians to be aware of the potential emergence of tropicamide as a drug of misuse, to prevent further harm.

Item Type: Article
Schools and Departments: School of Psychology > Psychology
Subjects: B Philosophy. Psychology. Religion
Depositing User: Lene Hyltoft
Date Deposited: 28 Oct 2015 13:16
Last Modified: 08 Mar 2017 06:07
URI: http://sro.sussex.ac.uk/id/eprint/57376

View download statistics for this item

📧 Request an update